Utah, 2020

Dense Fog in Utah, January 5 to 6, 2020

January 5 to 6, 2020 · NWS GJT · 2 events in 2 counties and zones

Trapped low level moisture in the wake of a departing storm led to areas of dense fog in southeast Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Trapped low level moisture in the wake of a departing storm led to areas of dense fog in southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 4, 11:23 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 4, 11:23 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1123 PM MST Sat Jan 4 2020

.UPDATE...
Issued at 1119 PM MST Sat Jan 4 2020

Low stratus and areas of dense fog continue to overtake the Grand
Valley with satellite imagery showing the low level moisture
spreading east across the valley. The Grand Flats and areas south
toward Canyonlands National Park are also seeing an expansion of
the cloud cover and fog. Several reports coming in of locally
dense fog, especially near the rivers. Some icing also possible
along bridges and overpasses. Thin cirrus is spreading in from the
west and this may help to improve visibilities later tonight, but
for now, will go with a Dense Fog Advisory with visibility
restrictions down to a quarter mile or less for several more
hours.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 301 PM MST Sat Jan 4 2020

The transitory mid-level ridge over the area this morning has
shifted east in response to a low-amplitude shortwave trough
moving across the Great Basin. This disturbance has spread cirrus
across the forecast area, but as mid-level moisture is lacking, no
snow has fallen. Meanwhile, a stubborn near surface low-level
inversion over the Grand Flat of eastern Utah has trapped a broad
stratus shield across the area. Forecast soundings at KCNY showed
the saturated layer trapped below the inversion clearly, and long
story short, it doesn't appear that skies will be clearing there
in the near term. As a result, have updated the sky grids with
cloudy or mostly cloudy skies through Monday morning.

The shortwave trough mentioned previously brushes the northern
zones late this afternoon and early this evening. Very little
moisture and lift associated with this feature, so expect only
isolated snow showers to form over the northern Colorado
mountains this evening. A tightening gradient with the trough's
passage will bring brisk winds to the mountains, most notably at
Monarch Pass.

Fast, progressive flow continues on Sunday as another fast moving
mid-level shortwave trough sweeps over the area during the
afternoon and evening. This disturbance carries moderate moisture
with it and will bring snowfall to the northern and central
mountains Sunday night. Amounts appear to be similar or maybe a
little higher than outlined in previous forecast discussion.
Latest guidance suggests 3 to 6 inch accumulations with locally
higher amounts for the Elkhead and Gore Ranges with additional
snow coming Monday. Accumulations are expected to be significantly
lower for the Flat Tops and central mountains. Confidence not
quite there to pull the trigger on a Winter Weather Advisory just
yet. The remainder of the area will remain dry, though clouds
will be increased with the passage of this system.

Temperatures will continue to hover near normal for most locations
in the near term, though there will be exceptions to that rule
across areas where low-level valley inversions persist.

.LONG TERM...(Monday through Saturday)
Issued at 301 PM MST Sat Jan 4 2020

We will be on the back side of the main trough on Monday. However a
trailing wave and continued cold air advection will likely keep some
light orographic snow going across our northern Colorado mountains
through mid-day. Warm advection in the wake of this wave late in the
afternoon should shut the snow down by sunset. By the storm's end
there could be some significant snow amounts in the upper elevations
of the Elkhead Park and northern Gore Ranges which is typical in
this fast NW flow pattern. Broad ridging transitions from the
Pacific Coast to the Rockies through mid-week with dirty flow
bringing periods of high level cloudiness to the CWA. This will
again be a battle of inversions and cloud cover. Expect some
warming in the mid and upper elevations while the valleys remain
on the cold side of normal into at least Tuesday. Wednesday is a
50/50 day for warming as a larger trough digs into the western
CONUS and brings stronger winds aloft into our CWA. Though this is
a bigger trough moving into the West...there is seems to be
little organization with it attm. The lead energy moves through
late Wednesday while the trailing energy carves out a sharper
trough to our South heading into Friday. Without organized lift
this is favoring the mountains for the better precipitation. There
are the usual model differences showing up but the American model
seems to be trending toward the EURO according to the latest
progs in the early Friday timeframe. They are more consistent with
the large wave pattern...developing strong anomalous heights into
the northeast Pacific while the Bermuda High remains anchored
over the Caribbean. This will favor a cooler and unsettled West
with the high amplitude ridge in the Pacific limiting the extent
of any AR to the coastal areas. A fetch of subtropical moisture to
the central Rockies is beginning to show up on the horizon just
outside this forecast period. Stay tuned for that.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1031 PM MST Sat Jan 4 2020

Low stratus remains persistent invof CNY keeping conditions
IFR/LIFR with CIGS near 500 ft AGL. There is a small potential
that this stratus deck will deteriorate some overnight but kept
status quo with this TAF issuance. This cloud bank has slowly
advected upvalley (eastward) now impacting KGJT as well. Cloud
level happens to intersect the ground right near KGJT leading to
consistent reduced sfc visibilities on the order of 1/2 mile or
less. At KASE, winds in the 3-5 kft AGL layer will be in the
30-40 kt range near the 250 degree mark...while much lighter winds
remain in place near the surface. Low clouds and vis remains a
potential concern at KEGE around sunrise...but forecast confidence
in a particular solution remains low. Otherwise, VFR expected at
remaining sites with the next passing system expected to only
produce some increased cloudiness and possible high peak flurries
in the northern Colorado mtns.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Dense Fog Advisory until 9 AM MST Sunday for COZ006.

UT...Dense Fog Advisory until 9 AM MST Sunday for UTZ027-029.

&&

UPDATE...JDC
SHORT TERM...NL
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Jan 4, 4:35 AM MST, 19 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
435 AM MST Sat Jan 4 2020

COZ001>014-017>023-UTZ022>025-027>029-051145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
435 AM MST Sat Jan 4 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Dry weather will
continue under mainly sunny skies.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A light snow event will move through the mountains of northern
Colorado on Sunday afternoon through Monday morning. Expect 1-3
inches in these ranges with 6" or possibly more in the Park range.
Watch for slick travel over Rabbit Ears Pass on Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 4, 11:17 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1117 PM MST SAT JAN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     DENSE FOG        GRAND JCT. REDLANDS     39.09N 108.63W
01/04/2020                   MESA               CO   NWS EMPLOYEE

            1/16 TO 3/8 MILE VISIBILITY. SCATTERED SNOW
            GRAIN SHOWERS MID TO LATE EVENING.

&&
Local storm report, Jan 4, 11:20 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1120 PM MST SAT JAN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     DENSE FOG        GRAND JCT. REGIONAL AP  39.12N 108.52W
01/04/2020                   MESA               CO   NWS EMPLOYEE

            1/4 MILE VISIBILITY IN FREEZING FOG.

&&
Local storm report, Jan 4, 11:36 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1136 PM MST SAT JAN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     DENSE FOG        GRAND JCT. 3NW          39.14N 108.59W
01/04/2020                   MESA               CO   NWS EMPLOYEE

            1/4 TO 1/2 MILE VISIBILITY IN FREEZING FOG.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
January 5, 12:30 AM MST to January 6, 7:30 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
Department of Highways
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog was observed across the area as visibility was reduced to less than one quarter of a mile for several hours.

Dense Fog, Canyonlands / Natural Bridges

When
January 5, 2:00 AM MST to 9:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Department of Highways
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Dense fog was observed across the area as visibility was reduced to less than one quarter of a mile for several hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863741, 863742.